Acute hepatitis after treatment for hair loss with oral green tea extracts (Camellia Sinensis)

Acta Gastroenterol Belg. Apr-Jun 2009;72(2):262-4.

Abstract

Nutritional additives based on green tea have been claiming various beneficial health effects. However, several case reports on hepatotoxicity after the intake of green tea derivatives containing Camellia Sinensis have been published. We report a patient with an acute hepatitis after intake of an oral green tea derivative claiming protection against hair loss, showing a histological image compatible with drug induced hepatitis. Other important causes of hepatitis were excluded. After cessation of this nutritional additive there was a rapid and sustained recovery. We raise concern about the safety of nutritional additives with few proven beneficial effects and want to emphasize the importance of accurate and thorough history taking, with attention for over the counter drugs and herbal products.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Alopecia / drug therapy*
  • Camellia sinensis / adverse effects*
  • Chemical and Drug Induced Liver Injury / etiology*
  • Female
  • Humans
  • Tea / adverse effects*

Substances

  • Tea